Virginia, 2025

Damaging Winds in Virginia, June 28, 2025

June 28, 2025 · NWS LWX · 7 events in 5 counties and zones

A few thunderstorms produced isolated wind damage during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms produced isolated wind damage during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:35 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 28, 1:35 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Sat Jun 28 2025

.SYNOPSIS...
A warm frontal boundary will continue to lift north of the area this
afternoon leading to warmer temperatures, humid conditions, and
scattered thunderstorm chances across the region. Additional showers
and thunderstorms are likely Sunday as a weakening cold front drops
southward into the area. Shower and thunderstorm chances continue
Monday and Tuesday as a stronger cold front pushes through. Less
humidity and drier conditions are expected late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The CAD wedge has eroded this afternoon with the warm front
lifting into southeast PA. Some patchy low and mid-level clouds
are leftover across central and northeast MD, but for the most
part the cloud deck has lifted. Mostly sunny to partly cloudy
skies are expected for the remainder of the afternoon with a
bubbling CU field in the vicinity of the lee side trough east of
the Alleghenies and along the departing warm front in south-
central PA. Thunderstorm development has already taken place in
this area (central/southern Shenandoah Valley) with hi-res CAMS
showing a slow jog of convection eastward heading into the
early evening. With the sunshine back in place and light south
to southwesterly winds, temperatures have been allowed to climb
back into upper 80s and low 90s. Mountain locations will be a
touch cooler in the low 80s. Heat index values will hover close
to 100 degrees east of US-15 with mid 90s further west. This
will put us just shy of Heat Advisory criteria with fairly moist
airmass (i.e dewpoints in the low to mid 70s) and limited dry
air in the mid levels mixing down.

Synoptically, high pressure will continue to push further out into
the Atlantic allowing the warm front to work northward heading
into mid-afternoon. Meanwhile, a surface trough will reside in
the vicinity of the I-81 corridor as 850-925mb westerly
downsloping flow ensues in the lee of Appalachians/Alleghenies.
This trough will become the main focal point for convection this
afternoon and evening (between 19-00Z/3-8pm). Convection
appears to be loosely organized (i.e pulse or multicellular
clusters/segments) feeding off of MUCAPE values of 2500-3500
j/kg and 0-6 km shear values of less than 25 kts. 0-1 SRH values
are expected to hover between 15-30 m2/s2 with DCAPE hovering
between 600-900 j/kg. This should allow for some movement with
the storms today although locally damaging winds and isolated
instances of flash flooding appear to be the primary concerns.
PWATS will continue to remain high hovering between 1.7-2.3
inches yielding efficient rain rates of 1-2"+/hr.

Showers and thunderstorms should initialize around I-81 between
now-5pm before slowly drifting east toward the metros between
4-8pm tonight. An isolated shower or storm could pop further
east along the river/bay breeze, but confidence in the evolution
of this remains low at this time. Storms gradually diminish
through the late evening hours (01-03z/9-11pm) with loss of
daytime heating, with mainly dry conditions through the
overnight hours. Some patchy fog can't be ruled out late
tonight, especially in locations that receive thunderstorms
during the daylight hours. Overnight low temperatures will be in
the upper 60s to the west of the Blue Ridge, and lower to
middle 70s further east.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Additional shower and thunderstorm chances are possible for portions
of the area Sunday as a decaying weak cold front drops southward
into the region. Current 12z CAM/synoptic guidance place this
boundary in the vicinity of the I-66/US-50 corridor or just south of
it into central VA Sunday afternoon. The boundary will have little
impact on temperatures with highs once again reaching back into the
upper 80s and low 90s. Humidity may drop off a little bit especially
for those the further north of I-66/US-50 where modeled PWAT values
look to fall into the 1.1 to 1.4 inch range Sunday afternoon and
evening. Areas south of I-66/US-50 will continue to deal with the
rich moisture laden air with PWATS around 2 inches. This will be the
primary area for convective development (south of I-66/US-50) Sunday
afternoon. SPC continues to maintain a Marginal Risk for most of
central and eastern VA during this timeframe with locally damaging
winds from wet microbursts and instances of flash flooding as the
primary threats. Storms will diminish with the loss of daytime
heating Sunday night with lows once again falling back into the
upper 60s and low 70s.

More widespread shower and thunderstorm activity is possible Monday
especially in northern parts of the forecast area as a washed out
front sits nearby. At the same time, will monitor the progression of
pre-frontal trough off to the west and encroaching strong cold front
approaching from the Ohio River Valley Tuesday. A warm and humid
airmass remains in between these two systems yielding ample
instability and subtle shear for storms to feed off of especially
during the peak heating period. SPC once again highlights the entire
area for a Marginal Risk (Level 1 out of 5) for severe weather.
Locally damaging winds and isolated instances of flooding will remain
possible with CAPE values greater than 2000 j/kg, 0-6 km shear
values less than 30 kts, and PWATS around or /above 2". Highs Monday
will climb back into the upper 80s and low 90s with heat index
values hovering close to 100 degrees. Lows Monday night will sit in
the low to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Potent shortwave-trough and accompanying sfc cold front will cross
the area Tuesday afternoon and bring an organized threat of severe
thunderstorms Tuesday afternoon into the evening. The main threat
will be damaging winds given expected fast storm motions, ample
shear. and strong instability.

After trough axis passes Tuesday night, height rises and building
high pressure will result in seasonable warm and dry/tranquil
conditions through the remainder of the week. A reinforcing dry cool
front will push through the area Fri bringing cooler and drier air
mass for the upcoming Fourth of July weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Pockets of MVFR conditions remain mainly north and east of KBWI
and KNAK. This is in association with a warm front that
continues to lift north and east of the region. VFR conditions
are expected otherwise at all terminals with SCT-BKN ceilings
hovering between 030-070 feet. Sub-VFR reductions are likely at
times this afternoon and evening due in part to thunderstorm
development along a lee side trough east of the Allegheny
Mountains. Highest confidence of thunderstorms appears to be
west of a line from KIAD-KCHO-KLYH with lesser confidence
further east. Thunderstorms appear to be widely scattered with
convective initiation around KMRB-KSHD between 18-21z/2-5pm
before a slow advancement east toward KIAD-KCHO between 20-
23z/4-7pm. Areas further east into the corridor will likely see
any residual convection fire thereafter 21-00z/5-8pm. Convection
should be more isolated further east with the loss of daytime
heating. Left PROB30s in to encompass this threat given the
lower confidence going forward in time. Storms will pack a punch
with locally damaging winds and heavy rainfall along with
frequent lightning. Convection will slowly diminish between
01-03z/9-11pm this evening with perhaps a leftover shower along
and east of the corridor. Areas of patchy fog are possible
tonight with vsbys remaining MVFR or greater at most of the
terminals outside of KCHO. Winds today will remain out of the
south/southwest at less than 10kts.

Additional showers and thunderstorms are possible Sunday afternoon
and evening as a decaying cold front sags southward into the region.
VFR conditions will prevail for most with sub-VFR reductions at
times for terminals south of KIAD and KDCA. Highest coverage of
thunderstorm activity looks to be down around KCHO-KSHD-KLYH-KRIC
with limited to no coverage up toward KBWI-KMRB where slightly
drier/stable air will push in. Winds will switch to the northwest at
less than 10 kts.  VFR conditions at all terminals Monday with
exception to brief MVFR conditions in strong thunderstorms during
the afternoon and evening hours. Numerous showers and thunderstorms
expected Tuesday afternoon, some possibly severe with damaging
winds. Dry conditions expected Wednesday and Thursday.

&&

.MARINE...
Sub-SCA level winds are expected to continue through Monday morning.
Winds will generally be out of the south and south west today before
becoming light and variable Sunday. SOutherly winds return Monday
with some channeling possible especially over the open and
middle waters Monday afternoon and evening. Expect the chance of
an SMW or two each afternoon and evening through Monday as a
result of scattered showers and thunderstorms. SCA conditions
expected late Monday night into Tuesday as the gradient
tightens ahead of an approaching cold front from the Ohio River
Valley.

SCA conditions likely Tuesday-Tuesday night. Severe t-storms are
likely Tuesday afternoon, which may require SMWs.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...LFR
AVIATION...LFR/EST
MARINE...LFR/KJP/EST
Hazardous weather outlook, Jun 28, 8:24 AM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
924 AM EDT Sat Jun 28 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-291330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
924 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into the
evening. A few thunderstorms could be severe, producing locally
damaging wind gusts and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-291330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
924 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into the
evening. A few thunderstorms could be severe, producing locally
damaging wind gusts and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-291330-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
924 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon into the
evening. A few thunderstorms could be severe, producing locally
damaging wind gusts and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
June 28, 2:38 PM EST
Where
Augusta County, 0.06 mi SSE of Weyers Cave
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.279, -78.900

Two trees blew down on VA-256 Weyers Cave Road between the 1000 and 1600 block.

Thunderstorm Wind, Rockingham

When
June 28, 3:06 PM EST
Where
Rockingham County, 0.5 mi SSE of Elkton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.413, -78.617

Trees blew down onto power lines on Shenandoah Avenue in Elkton.

Thunderstorm Wind, Madison

When
June 28, 4:03 PM EST
Where
Madison County, 1.01 mi NE of Madison
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.392, -78.259

Numerous trees blew down north of Madison on Hampton Village Road, Hebron Church Road, and Ruth Road.

Thunderstorm Wind, Nelson

When
June 28, 4:09 PM EST
Where
Nelson County, 0.4 mi NNE of Massies Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.785, -78.996

A tree blew down in the 100 block of Jonesboro Road.

Thunderstorm Wind, Madison

When
June 28, 4:18 PM EST
Where
Madison County, 1.14 mi SSE of Brightwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.404, -78.193

A tree blew down in the 200 block of Spring Branch Road.

Thunderstorm Wind, Frederick

When
June 28, 6:18 PM EST
Where
Frederick County, 1.93 mi ENE of Siler
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.358, -78.215

A power pole was snapped in the 3600 block of VA-671 Green Spring Road.

Thunderstorm Wind, Frederick

When
June 28, 7:35 PM EST
Where
Frederick County, 0.15 mi SW of Round Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.199, -78.252

A few trees blew down along VA-608 Wardensville Road and McDonald Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266532, 1266533, 1266534, 1266535, 1266536, 1266538, 1266539.